Discussions By Condition: I cannot get a diagnosis.

Unsure diagnosis

Posted In: I cannot get a diagnosis. 1 Replies
  • Posted By: JA2008
  • January 18, 2009
  • 05:24 PM

Hello, I was diagnosed with Gilberts syndrome about a year ago. I have onset of yellow skin do it increased billirubin. My only concern is that there are other symptoms that started accuring the same time I noticed the yellow skin and have continued ever since. I have on and off Dhiarrea, ever since the I notcied having the yellow skin.Sometime I will not need to use the toilet for several days and then have some dhiarrea. I also have very little apetite most of the time but some occasions I will get really hungry. Mostly though I have very little appetite. The yellow skin will get worse and better but I can see a little yellow in my eyes most of the time. I was tested for hepatitis c,a and b several times over 2 months or so and the tests never came back posotive. Could it be gilberts syndrome and something else causing the other issues or do you think I was wrongly diagnosed? Please help me I am not sure what is wrong.

Reply Flag this Discussion

1 Replies:

  • One of the most common misdiagnoses for Gibert's syndrome is hepatitis and since they've run a panel that proved to be negative, the only other possible causes would be associated with abnormal liver enzymes or the presence of cholestasis(bile duct dysfunction). There is apparently no evidence to suggest these latter differential diagnoses. If there is an absence of lactase dehydrogenase with normal GGT/ALP enzymes, then gall bladder disease is not present and if ALT, AST and albumin are within the normal range, then liver dysfunction is also not the cause. I feel certain that your doctors would have routinely performed these tests in order to arrive at their conclusions. GS is entirely hereditary and aside from the absence of symptoms other than jaundice, the sydrome is not only harmless to you otherwise, but actually offers some degree of protection against heart disease that is well-supported by research. Higher levels of serum conjugated bilirubin demonstrates a direct correlation with lower incidence of atherosclerosis. Of particular interest in your case is the fact that more than half of all persons diagosed with Gilbert's syndrome begin experiencing brief and intermittent GI disturbances, thought to likely be related to the onset of stress and concern about possible ramifications associated with the diagnosis. In your instance, these concerns may have arisen based upon the premise that potentially serious disease may be the cause for the jaundice. Either way, I doubt that the GI symptoms represent anything pathological at this point. Unless there are tests to refute the diagnosis, my suggestion here is to take a deep breath and relax knowing that not only is the syndrome harmless, but is actually protective in some instances. Best regards, J Cottle, MD
    JCottleMD 580 Replies
    • January 18, 2009
    • 07:27 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?